Alert archive / New York / River Flood Warnings in 2014

River Flood Warning 4, NWS Albany, NY

January 12, 2014Montgomery County, Saratoga County, Schenectady County, New York

NWS Albany, NY issued this river flood warning at Jan 12, 2014, 11:33 PM EST for Montgomery County, Saratoga County, Schenectady County, New York. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2014, 11:33 PM EST (04:33 UTC)
Expired
Jan 13, 2014, 11:18 AM EST
In force
12 hr
Issued by
NWS Albany, NY
Flood severity
Minor

Counties Montgomery County, NY, Saratoga County, NY, Schenectady County, NY

The radar

The Albany radar (KENX), 40 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mohawk River at Schenectady (Freeman's Bridge) (SCHN6). The gauge peaked at 20.60 ft at Jan 13, 2014, 3:00 AM EST.

actionminormoderate10020001/1301/14
Action stage
216 ft
Minor stage
220 ft
Moderate stage
222 ft
Major stage
224 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01354500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WGUS41 KALY 130433
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
1133 PM EST SUN JAN 12 2014

NYC057-091-093-131633-
/O.NEW.KALY.FL.W.0004.140113T0433Z-140114T0653Z/
/SCHN6.1.IC.140113T0425Z.140113T1200Z.140114T0053Z.NO/
1133 PM EST SUN JAN 12 2014

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MOHAWK RIVER AT SCHENECTADY.
* FROM THIS EVENING UNTIL LATE MONDAY NIGHT.
* AT 11 PM SUNDAY THE STAGE WAS...219.8 FEET. 
* FLOOD STAGE IS 220.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER IS FORECAST TO REACH FLOOD STAGE BY MIDNIGHT
  MONDAY...AND FORECAST TO CONTINUE TO RISE TO NEAR 221.3 FEET AROUND  
  7 AM MONDAY. THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE AFTER
  7 PM MONDAY.
* IMPACT...AT 221.0 FEET...THE NORTH FERRY STREET GAGE READS ABOUT 224
  FEET. WATER IS IN THE STOCKADE NEIGHBORHOOD BETWEEN INGERSOLL 
  AVENUE AND FERRY STREET. THE AREA WEST OF ERIE BOULEVARD AND SOUTH 
  OF STATE STREET FLOODS. IN SCOTIA WATER APPROACHES SCHONOWEE 
  AVENUE. THE FLOODING IS LIKELY BEING CAUSED BY AN ICE JAM.

&& 
 
                  FLD   OBSERVED              FORECAST
                                       1 AM  7 AM  1 PM  7 PM  1 AM
LOCATION         STG   STG  DAY TIME   MON   MON   MON   MON   TUE

MOHAWK RIVER
  SCHENECTADY   220.0  219.8 SUN 11 PM  220.6  221.3  221.2  220.2  
218.7

$$
1 follow-up statement
961 
WGUS81 KALY 131618
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
1118 AM EST MON JAN 13 2014

NYC057-091-093-131648-
/O.CAN.KALY.FL.W.0004.000000T0000Z-140114T0653Z/
/SCHN6.1.IC.140113T0425Z.140113T0800Z.140113T0822Z.NO/
1118 AM EST MON JAN 13 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE MOHAWK RIVER AT SCHENECTADY.
* AT 10 AM MONDAY THE STAGE WAS 219.0 FEET. 
* FLOOD STAGE IS 220.0 FEET. 
* IMPACT...AT 218.0 FEET...THE NORTH FERRY STREET GAGE READS ABOUT 221
  FEET. WATER IS NEAR INGERSOLL AVE AND RIVERSIDE PARK. IN SCOTIA 
  WATER ENTERS THE JUMPIN JACKS PARKING LOT.

&& 
 
                  FLD   OBSERVED              FORECAST
                                       7 PM  1 AM  7 AM  1 PM  7 PM
LOCATION         STG   STG  DAY TIME   MON   TUE   TUE   TUE   TUE

MOHAWK RIVER
  SCHENECTADY   220.0  219.0 MON 11 AM  218.8  218.2  216.3  216.2  
216.1

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Jan 12, 9:10 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 12, 9:10 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
910 PM EST SUN JAN 12 2014

.SYNOPSIS...
HIGH PRESSURE WILL RIDGE IN FROM THE SOUTH TONIGHT WITH DRY WEATHER
INTO MONDAY. ANOTHER FRONTAL BOUNDARY AND AN UPPER LEVEL DISTURBANCE
WILL BRING MAINLY RAIN SHOWERS...WITH SOME WINTRY MIX WELL TO THE
NORTH OF ALBANY...MONDAY NIGHT INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 900 PM...MOSTLY CLOUDY CONDITIONS CONTINUE TO LINGER OVER
MOST OF THE AREA. HOWEVER...THEY WERE SEEN ERODING FROM THE SOUTH
AND WEST AS THE MID LEVEL TROUGH FINALLY SHIFTS TO THE EAST AND
SOME RIDGING ALOFT (AND AT THE SURFACE) COMMENCES.

RADAR AND SURFACE OBS INDICATED THAT LAKE EFFECT FLURRIES WERE
REACHING INTO THE CAPITAL REGION. WILL INCLUDE SCATTERED FLURRIES
INTO THE EARLY EVENING HOURS WITH NO ACCUMULATIONS EXPECTED.

SATELLITE PICTURES INDICATED SOME ADDITIONAL HIGH CLOUDS STREAMING
IN FROM THE OHIO VALLEY...IN RESPONSE TO WARM AIR ADVECTION
PROCESSES.

IT WILL BE DRY AND BRISK FOR THE NEXT SEVERAL HOURS. DESPITE THE
WIND...TEMPERATURES CONTINUED TO RUN ABOVE NORMAL...BUT NOT NEAR
THE RECORD LEVELS OF YESTERDAY. THEY WILL SLOWLY FALL INTO AND
THROUGH THE 30S DURING EVENING. MOST AREAS WILL NOT REACH BACK TO
FREEZING UNTIL LATE THIS EVENING OR OVERNIGHT.

THE CLOUDS SHOULD DIMINISH THIS EVENING. HOWEVER...ADDITIONAL WARM
AIR ADVECTION ONES (NAMELY HIGH ONES) MIGHT KEEP IT PARTLY CLOUDY.
CALL IT PARTLY CLOUDY. TEMPERATURES WILL SLOWLY FALL BACK TO AND
BELOW FREEZING...BOTTOMING OUT IN THE 20S (UPPER 20S LOCALLY)...DOWN
TO THE UPPER TEENS ACROSS THE ADIRONDACK PARK.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WILL CREST TO SOUTH EARLY ON MONDAY...THEN QUICKLY
MOVE OFF SHORE. THIS WILL SET UP A BRISK SOUTHERLY FLOW ACROSS THE
REGION BY MIDDAY. H850 TEMPERATURES ONCE AGAIN WILL BOUNCE BACK OVER
0C...UP TO ABOUT +7C TO THE SOUTH OF ALBANY. EVEN WITH LIMITED
MIXING AND OCCASIONAL CLOUDINESS...SURFACE TEMPERATURES WILL CLIMB
BACK INTO THE 40S ACROSS MOST OF REGION...MID 40S LOCALLY IN THE
GREATER CAPITAL DISTRICT...AND PUSHING NEAR 50 IN THE MID HUDSON
VALLEY AND LOWER LITCHFIELD COUNTY.

IT WILL BE MAINLY DRY. HOWEVER...AS A COLD FRONT AND MID LEVEL
DISTURBANCE APPROACH FROM THE WEST...RAIN SHOWERS MIGHT DEVELOP
ACROSS NORTHERN HERKIMER COUNTY BY DAY/S END.

IT NOW APPEARS THAT TEMPERATURES THROUGHOUT THE COLUMN WITH THIS
NEXT SYSTEM WILL BE INITIALLY A LITTLE WARMER THAN FIRST THOUGHT.
MOST MODEL GUIDANCE KEEPS H850 TEMPERATURES ABOVE 0C THROUGH MONDAY
NIGHT...COOLING DOWN TO UNDER 0C ON TUESDAY. IT LOOKS LIKE A MAIN
RAIN EVENT WITH LIMITED MOISTURE. WHILE MOST AREAS LOOK TO REMAIN
ABOVE FREEZING MONDAY NIGHT DUE TO CLOUDS AND THE CONTINUED
SOUTHERLY BREEZE...TEMPERATURES COULD FALL JUST BELOW FREEZING
ACROSS THE ADIRONDACK PARK. WITH WARMER TEMPERATURES ALOFT...THERE
IS A LIKELIHOOD OF A PERIOD OF FREEZING RAIN. RAINFALL AMOUNTS LOOK
LIGHT SO AT WORST...MAYBE A TENTH OR TWO TENTHS OF AN INCH OF ICING
SO THE MAIN IMPACT WOULD BE TRAVEL. AS THE COLUMN
COOLS...PRECIPITATION MIGHT CHANGE TO SLEET AND EVEN A LITTLE SNOW
BEFORE ENDING EARLY TUESDAY. LITTLE OR NO SNOW ACCUMULATION IS
EXPECTED.

OUTSIDE OF THE ADIRONDACK PARK TEMPERATURES LOOK TO BOTTOM OUT IN
THE 30S ABOVE FREEZING SO WE ARE JUST LOOKING AT RAIN...MAYBE ENDING
AS A FEW WET SNOW FLAKES EARLY TUESDAY IN SOME SECTIONS. THERE ARE
SOME DISCREPANCIES WITH THE TIMING OF THE SYSTEM. THE LATEST ECMWF
AND CANADIAN ACTUALLY DO DEVELOP A COASTAL LOW WITH THIS SYSTEM
WHICH IS NOT SUPPORTED BY THE 12Z GFS OR 18Z NAM. EVEN SO...MOST OF
THE PRECIPITATION WITH THIS COASTAL STAYS JUST TO OUR EAST BUT IT
WILL BE A CLOSE CALL. FOR NOW WE WILL KEEP CHANCES OF PRECIPITATION
IN FOR TUESDAY. THE COLUMN WILL BE COOLING ENOUGH TO SUPPORT SOME
SNOW NORTH AND WEST OF THE CAPITAL REGION...ESPECIALLY IF THE
PRECIPITATION WERE TO BECOME HEAVY. HOWEVER...WE LEAN WITH A LIGHTER
SOLUTION. THIS IS SOMETHING TO WATCH.

ASSUMING LIGHT PRECIPITATION AND PERHAPS SOME CLEARING...HIGHS  ON
TUESDAY LOOK TO REACH 40-45 FROM ALBANY SOUTH AND EAST...30S NORTH
AND WEST. AGAIN...IF THE PRECIPITATION SHIELD FROM THE STORM WERE TO
REACH DEEPER INTO OUR FORECAST AREA...HIGH TEMPERATURES WOULD LIKELY
BE IN THE 30S EVERYWHERE WITH THE POTENTIAL FOR RAIN TO CHANGE TO
SNOW.

THIS SYSTEM WILL EXIT TO OUR NORTHEAST TUESDAY BUT THE UPPER LEVEL
TROUGH LAGS BEHIND. SINCE THE UPPER TROUGH LAGS BEHIND WE WILL KEEP
SLIGHT/SMALL CHANCES OF PRECIPITATION INTO WEDNESDAY. TEMPERATURES
LOOK TO STILL RUN ABOVE NORMAL TUESDAY NIGHT AND WEDNESDAY...WITH
20S TO AROUND 30 FOR AL OW TUESDAY NIGHT...30S TO AROUND 40 FOR
HIGHS ON WEDNESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE LONG TERM PERIOD WILL BE CHARACTERIZED BY SEASONABLE
TEMPERATURES AND OCCASIONAL WEAK DISTURBANCES PASSING THE REGION
WITH CHANCES FOR LIGHT SNOW SHOWERS.

AT THE START OF THE LONG TERM PERIOD...A MEAN LONGWAVE UPPER-LEVEL
TROUGH WILL BE PARKED ACROSS THE NORTHEAST CONUS...WITH SEVERAL
PIECES OF EMBEDDED SHORTWAVE ENERGY ROTATING THROUGH IT. MODEL
GUIDANCE CONTINUES TO STRUGGLE HANDLING THE EVOLUTION/TIMING OF
INDIVIDUAL CLIPPER-TYPE SYSTEMS DIVING SOUTHEASTWARD OUT OF THE
GREAT LAKES REGION...EACH ASSOCIATED WITH A SHORTWAVE IMPULSE
ROTATING ABOUT THE MEAN LONGWAVE TROUGH.

ALTHOUGH IT REMAINS DIFFICULT HANDLING THE TIMING OF EACH OF THESE
DISTURBANCES...THERE IS MODEL CONSENSUS THAT THE NATURE OF THESE
FEATURES WILL BE RELATIVELY WEAK AND LARGELY MOISTURE STARVED.
REGARDLESS...THERE WILL BE CHANCES FOR SNOW SHOWERS AS EACH OF THESE
FEATURES IMPACTS OUR FORECAST AREA TO END THE WORK WEEK AND TO START
NEXT WEEKEND. AT THIS TIME...SNOWFALL ACCUMULATIONS ARE EXPECTED TO
BE LIGHT...WITH MAYBE A COUPLE OF INCHES ACROSS HIGHER ELEVATIONS BY
THE WEEKEND.

BY THE END OF NEXT WEEKEND COLDER AIR IS EXPECTED TO FILL IN ACROSS
THE REGION...BRINGING A RETURN OF BELOW NORMAL TEMPERATURES FOR THE
START OF NEXT WEEK.

HIGH TEMPERATURES THROUGHOUT THE LONG TERM PERIOD WILL GENERALLY
RANGE BETWEEN THE MID 20S AND MID 30S WITH LOW TEMPERATURES RANGING
FROM THE MID TEENS TO MID 20S.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
MAINLY VFR CIGS WILL DOMINATE THE TAF FORECASTS THROUGH THE END OF
THE TAF PERIOD ENDING AT 00Z TUE.

AS THE UPPER TROUGH MOVES EAST OF THE REGION...CIGS LOOK TO BECOME
SCATTERED AROUND OR A LITTLE AFTER 00Z THIS EVENING.

EITHER WAY VFR CONDITIONS ARE EXPECTED TO REMAIN IN THE FORECAST
TONIGHT AND INTO MONDAY WITH GOOD VISIBILITIES.

WESTERLY WINDS..10-20 KTS...GUSTING TO 30KTS MAINLY AT KALB AND KPSF
WILL SLOWLY DIMINISH THIS EVENING AS THE RIDGE AXIS SLIDES ACROSS
THE REGION TONIGHT.

THE WIND WILL TURN SOUTHERLY AROUND 10KTS LATER ON MONDAY.

OUTLOOK...
MONDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY SHRA.
TUESDAY: MODERATE OPERATIONAL IMPACT. LIKELY SHRA.
TUESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...SHSN.
WEDNESDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN.
WEDNESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
THURSDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
THURSDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
FRIDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...SHSN.

&&

.HYDROLOGY...
THE FLOOD WATCH HAS BEEN DISCONTINUED. ALL RAIN WAS
OVER...TEMPERATURES WERE DROPPING TOWARD FREEZING AND ANY ADDITIONAL
RUNOFF WAS CEASING.

THERE ARE STILL AREAS OF ICE ON SOME SELECTED RIVERS AND STREAMS.
THESE WITH ANY IMPACTS WILL BE HANDLED WITH FLOOD ADVISORIES.

IT WILL BE MAINLY DRY THROUGH MONDAY. THE NEXT SYSTEM LOOKS TO BRING
MAINLY RAIN...(PERHAPS A WINTRY MIX ACROSS THE ADIRONDACKS).
RAINFALL WITH THIS SYSTEM GENERALLY LOOKS AROUND A QUARTER OF AN
INCH OR LESS WITH LITTLE OR NO IMPACT ON OUR HYDROLOGICAL SERVICE
AREA.(HSA).

MORE WEAK DISTURBANCES ARE POSSIBLE LATER IN THE WEEK. THESE LOOK TO
BE A MIX OF RAIN AND SNOW...BUT AGAIN...AMOUNTS LOOK LIGHT WITH
LITTLE IF ANY IMPACT ON OUR HSA.

TEMPERATURES LOOK TO REMAIN ABOVE NORMAL FOR THE BALANCE OF THE
WEEK. A LITTLE ICE MIGHT FORM ACROSS THE ADIRONDACKS BUT NO WHERE
ELSE THIS WEEK. BY THE WEEKEND...IT LOOKS TO TURN QUITE A BIT COLDER
AND THIS IS WHEN ICE MAY AGAIN BEGIN TO REFORM ON ALL RIVERS AND
STREAMS ACROSS THE HSA.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV/11
SHORT TERM...HWJIV
LONG TERM...IRL
AVIATION...HWJIV/BGM/11
HYDROLOGY...HWJIV
Hazardous weather outlook, Jan 12, 3:50 PM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
350 PM EST SUN JAN 12 2014

NYZ032-033-042-082-131200-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON-
350 PM EST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS OF EAST
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF FREEZING RAIN IS LIKELY MONDAY NIGHT INTO EARLY
TUESDAY...POSSIBLY MIXED WITH SLEET. FREEZING RAIN COULD PRODUCE
UP TO A TENTH OF AN INCH OF ICE ACCRETION IN PLACES. IF CONFIDENCE
CONTINUES THAT THIS WILL HAPPEN...A FREEZING RAIN OR WINTRY
WEATHER ADVISORY WILL BE ISSUED AT LATER TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-083-084-
VTZ013>015-131200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
350 PM EST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EXCLUDING THE ADIRONDACKS...AS WELL AS SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

River Flood Warnings in New York, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.